Open Access Open Badges Research article

Increased proton pump inhibitor and NSAID exposure in irritable bowel syndrome: results from a case-control study

Daniel Keszthelyi12*, Gwen H Dackus2, Gwen M Masclee2, Joanna W Kruimel2 and Ad AM Masclee2

Author Affiliations

1 Top Institute Food and Nutrition, Wageningen, The Netherlands

2 Division of Gastroenterology-Hepatology, Department of Internal Medicine, Maastricht University Medical Centre+, Maastricht, The Netherlands

For all author emails, please log on.

BMC Gastroenterology 2012, 12:121  doi:10.1186/1471-230X-12-121

Published: 5 September 2012



Patients with irritable bowel syndrome (IBS) seen by a gastroenterologist often utilize medications that may alter intestinal homeostasis. The question arises whether exposure to these drugs is associated with the development of IBS symptoms. Aim of this study was therefore to assess the use of PPIs and NSAIDs in patients with IBS versus controls.


Cases of IBS from the last 5 years were reviewed. All patients having had at least one prescription for a particular drug (PPIs, NSAIDs, SSRIs, diuretics, ACE inhibitors) in the 6 months prior to the time of initial symptom onset were considered exposed. The control group consisted of individuals randomly selected from the general population.


287 cases of IBS were retrieved for analysis together with 287 age and sex-matched controls. Exposure to PPIs and NSAIDs was significantly higher in IBS patients, whereas no association between ACE inhibitor use and IBS was found. PPIs were not significantly associated when excluding patients with gastrointestinal reflux disease or functional dyspepsia. Exposure to SSRIs was also positively associated with IBS, but only when patients with psychiatric comorbidity were included in the analyses.


Medications that may alter intestinal homeostasis such as NSAIDs and PPIs were more frequently used in IBS patients compared to controls. This association might be relevant for everyday clinical practice, but it is remains to be elucidated whether this association is of etiological nature.

Irritable bowel syndrome; Proton pump inhibitors; NSAIDs; Small intestinal bacterial overgrowth; Intestinal permeability